Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Birmingham, AL

May 3, 2002Cleburne County, Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2002, 7:37 AM CDT for Cleburne County, Randolph County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 7:37 AM CDT (12:37 UTC)
Expired
May 3, 2002, 8:00 AM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Cleburne County, AL, Randolph County, AL

The radar

The Atlanta radar (KFFC), 81 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 031237
SVRBHM
ALC029-111-031300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 AM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 800 AM CDT

* AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF RANBURNE TO 14
  MILES WEST OF WOODLAND...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...RURAL
NORTHERN RANDOLPH COUNTY AND RURAL SOUTHEASTERN CLEBURNE COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3375 8538 3338 8565 3328 8530 3364 8534

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:21 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 3, 3:21 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
321 AM CDT FRI MAY 03 2002

LITTLE TIME, SO THIS WILL BE BRIEF.  WILL EXTEND FLASH FLOOD WATCH
SOUTH...INCLUDING ALL OF N AL AND CENTRAL AL AS FAR SOUTH AS BIBB
COUNTY. WILL ISSUE IT FOR ALL OF TODAY. SEVERE THUNDERSTORM WATCH
UNTIL 7 AM...AND WILL LIKELY SEE ADDITIONAL WATCHES FOR NORTH AND
CENTRAL AL LATER. THE FRONT HAS MOVED TO CENTRAL AL AND HAS STALLED.
THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR AND NORTH OF THE FRONT...
AND TRAIN ACROSS THE AREA THROUGHOUT THE DAY...RESULTING IN EXCESSIVE
RAIN IN PLACES. THE PRIMARY SEVERE WEATHER THREAT SHOULD BE HAIL AND
WIND.

HSV 068/056 074/055 082 +84-
BHM 076/059 076/056 085 874-
MGM 087/065 085/064 088 433-

.BHM...FLASH FLOOD WATCH FOR TODAY ALZ001>029-034-.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:45 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale45 min
May 2, 8:20 PM CDTSevere Thunderstorm WarningBMXColbert40 min
May 3, 2:05 AM CDTSevere Thunderstorm WarningBMXFranklin40 min
May 3, 2:50 AM CDTFlash Flood WarningBMXFranklin4 hr
May 3, 3:33 AM CDTSevere Thunderstorm WarningBMXLamar, Marion42 min
May 3, 3:58 AM CDTFlash Flood WarningBMXLawrence, Marion, Winston3 hr
May 3, 4:19 AM CDTSevere Thunderstorm WarningBMXWinston41 min
May 3, 4:22 AM CDTFlash Flood WarningBMXMorgan3 hr
May 3, 4:30 AM CDTSevere Thunderstorm WarningBMXWalker30 min
May 3, 4:38 AM CDTSevere Thunderstorm WarningBMXDeKalb, Jackson52 min
May 3, 4:54 AM CDTSevere Thunderstorm WarningBMXCullman36 min
May 3, 5:05 AM CDTSevere Thunderstorm WarningBMXCherokee25 min
May 3, 5:06 AM CDTSevere Thunderstorm WarningBMXCherokee24 min
May 3, 5:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne24 min
May 3, 5:26 AM CDTSevere Thunderstorm WarningBMXCherokee34 min
May 3, 8:41 AM CDTSevere Thunderstorm WarningBMXFayette34 min
May 3, 9:41 AM CDTSevere Thunderstorm WarningBMXJefferson49 min
May 3, 11:17 AM CDTSevere Thunderstorm WarningBMXWinston28 min
May 3, 11:20 AM CDTSevere Thunderstorm WarningBMXCullman40 min
May 3, 11:37 AM CDTFlash Flood WarningBMXFranklin, Marion3 hr
May 3, 11:58 AM CDTSevere Thunderstorm WarningBMXCullman32 min
May 3, 12:00 PM CDTSevere Thunderstorm WarningBMXBlount45 min
May 3, 12:09 PM CDTFlash Flood WarningBMXWinston3 hr
May 3, 12:20 PM CDTFlash Flood WarningBMXCullman3 hr
May 3, 12:32 PM CDTSevere Thunderstorm WarningBMXEtowah58 min
May 3, 1:47 PM CDTSevere Thunderstorm WarningBMXTuscaloosa43 min
May 3, 1:54 PM CDTSevere Thunderstorm WarningBMXJefferson51 min
May 3, 2:30 PM CDTSevere Thunderstorm WarningBMXShelby45 min
May 3, 3:30 PM CDTSevere Thunderstorm WarningBMXClay30 min
May 3, 3:34 PM CDTSevere Thunderstorm WarningBMXRandolph41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.